Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Kansas City, MO

May 12, 2002Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2002, 12:42 PM CDT for Cooper County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 12:42 PM CDT (17:42 UTC)
Expired
May 12, 2002, 1:45 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 1:00 PM CDTHail 0.88Bunceton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 121742
SVRMCI
MOC053-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOPER COUNTY IN CENTRAL MISSOURI

* UNTIL 145 PM CDT

* AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SMITHTON...OR 6 MILES EAST OF SEDALIA...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLEASANT GREEN BY 1250 PM CDT.
   NEW LEBANON BY 1255 PM CDT.
   BELLAIR...PILOT GROVE BY 100 PM CDT.
   BUNCETON...LAMINE BY 105 PM CDT.
   BOONVILLE BY 115 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3893 9307 3872 9305 3871 9266 3897 9264

NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:20 PM CDT, 22 minutes earlier.

Area forecast discussion, May 12, 12:20 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT SUN MAY 12 2002

DAYS 4-7...MODEL AGREEMENT IMPROVING WITH REGARD TO UPR TROF AND
ASSOCIATED SFC LOW PROGGED TO APPROACH CENTRAL PLAINS AND MOVE
THROUGH THE FA THURSDAY/FRIDAY. HAVE MOVED UP THE ONSET OF TS/RAIN
TO THURSDAY MORNING...AS MOISTURE RETURN AND SYSTEM POSITION WILL BE
ADEQUATE ENOUGH FOR ELEVATED ACTIVITY. ENSEMBLE MEANS SLOWING THE
FRONTAL PROGRESSION SOMEWHAT...SO WILL NOT ADD PRECIP INTO WEDNESDAY
NIGHT FOR NOW. 12Z AVN ALSO HINTING THAT PRECIP CHANCES WILL BE
BETTER TO THE SOUTH OF THE CWA...SO WILL ONLY GO WITH LOW CHANCE
POPS. EXPECT TEMPS AHEAD OF THE TROF DAYS 3-4 TO BE SLIGHTLY ABOVE
NORMAL READINGS...WITH A SLIGHT COOL DOWN BEHIND THE FRONT
SATURDAY.

LS

330 AM...
MAIN FCST PRBLM TDY INVOLVES TIMING TO END TSRA ACTIVITY ACROSS FA.
SFC FRNT CURRNTLY ABOUT HALFWAY THRU...WITH 8H FRNT HUNG UP IN NRN
CWA.  COUPLE DIFFERENT BATCHES OF PCPN GOING ON RIGHT NOW.  IN THE
NW CORNER...SOME ELEVATED TSRA THAT ARE FEEDING OFF OF THE H8 FRNT.
IN THE SRN CWA...ACTIVITY IS STILL FAIRLY SFC BASED COMING OUT OF
EAST CENTRAL KS.  THIS MCS SHUD GENRLY FOLLOW THE H8-H3 THKNS...AND
HEAD ENE THE REST OF THE MORNING...AHEAD OF THE SFC FRNT.  THE FRONT
HAS SLOWED DOWN...AND WITH DIFFLUENCE AT UPPER LEVELS...SO HAVE THE
STORMS. THIS HAS CAUSED MAJOR FLOODING PROBLEMS.  WILL PLAN ON
KEEPING THE ALREADY-POSTED FLOOD WATCH IN EFFECT UNTIL NOON FOR ALL
BUT THE NORTHWEST CWA.  WHILE THE SRN COUNTIES HAVE THE BEST CHC FOR
MORE WATER...ANYTHING ABOVE AND BEYOND WHAT THE NORTHEASTERN ZONES
HAVE ALREADY RECEIVED WILL ADD TO THE PRBLMS THERE.  DONT THINK
THERE IS MUCH OF A SVR POTENTIAL IN THE WATCH AREA...BUT WILL HANG
ON TO IT FOR A LITTLE WHILE LONGER.  OTRW...HAVE ENDED RAIN FROM
NORTHWEST TO SOUTHEAST DURING THE DAY.  HAVE MADE VERY FEW CHGS TO
GOING ZONES...MAINLY LOWERED TEMPS JUST A LITTLE FOR TDY.

LVQ

.EAX...
KS...NONE
MO...NONE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:51 PM CDTFlash Flood WarningEAXCass, Jackson6 hr
May 11, 8:16 PM CDTFlash Flood WarningEAXJohnson, Lafayette6 hr
May 11, 9:55 PM CDTFlash Flood WarningEAXLinn6 hr
May 12, 12:45 AM CDTFlash Flood WarningEAXAdair, Macon4 hr
May 12, 12:55 AM CDTFlash Flood WarningEAXCarroll4 hr
May 12, 1:01 AM CDTFlash Flood WarningEAXChariton4 hr
May 12, 5:06 PM CDTSevere Thunderstorm WarningEAXBates39 min
May 12, 6:32 PM CDTSevere Thunderstorm WarningEAXJackson28 min
May 12, 6:42 PM CDTSevere Thunderstorm WarningEAXLafayette63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.